Alert archive / Wyoming / High Wind Watches in 2017

High Wind Watch 22, NWS Cheyenne, WY

October 30, 20175 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Oct 30, 2017, 2:07 PM MDT for 5 counties in Wyoming. It took effect at Oct 31, 2017, 9:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 30, 2017, 2:07 PM MDT (20:07 UTC)
In effect from
Oct 31, 2017, 9:00 PM MDT
Expired
Oct 31, 2017, 2:14 PM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Converse County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 109 km from the middle of the area, began a volume at 20:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 8.1 hours before the alert went out and 264 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2017-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2017-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1146 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

880 
WWUS75 KCYS 302007
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
207 PM MDT Mon Oct 30 2017

...Very Strong Winds Possible Over A Large Part Of Southeast
Wyoming Tuesday Night and Wednesday...


WYZ106-110-116-117-310600-
/O.NEW.KCYS.HW.A.0022.171101T0300Z-171102T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
207 PM MDT Mon Oct 30 2017

...HIGH WIND WATCH IN EFFECT FROM TUESDAY EVENING THROUGH
WEDNESDAY AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Tuesday evening through Wednesday
afternoon. 

* TIMING...Winds will increase rapidly Tuesday evening and
  continue through Wednesday.

* WINDS...Gusts to 75 mph possible.

* IMPACTS...Mainly to transportation. Dangerous cross winds will
  create an enhanced risk for vehicle blow overs along sections of
  Interstates 80 and 25, including Arlington, Bordeaux, and the
  Interstate 80 summit between Cheyenne and Laramie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ101-104-105-107-109-115-118-119-310600-
/O.NEW.KCYS.HW.A.0022.171101T1200Z-171102T0000Z/
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Central Carbon County-
Laramie Valley-Central Laramie County-East Laramie County-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, 
Rawlins, Bosler, Laramie, Cheyenne, and Pine Bluffs
207 PM MDT Mon Oct 30 2017

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Wednesday morning through
Wednesday afternoon. 

* TIMING...Winds will increase after sunrise Wednesday and
  continue through the day.

* WINDS...Gusts to 65 mph possible.

* IMPACTS...Mainly to transportation, especially in light and high
  profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
2 follow-up statements
106 
WWUS75 KCYS 310959
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
359 AM MDT Tue Oct 31 2017

...Very Strong Winds Likely Over A Large Part Of Southeast 
Wyoming Tonight and Wednesday...

WYZ106-110-116-117-010000-
/O.UPG.KCYS.HW.A.0022.171101T0300Z-171102T0000Z/
/O.NEW.KCYS.HW.W.0028.171101T0000Z-171102T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
359 AM MDT Tue Oct 31 2017

...HIGH WIND WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 PM MDT
WEDNESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 6 PM this evening to 6 PM MDT
Wednesday. The High Wind Watch is no longer in effect. 

* TIMING...Winds will increase rapidly this evening and continue
  through Wednesday. The strongest winds are expected on Wednesday
  morning. 

* WINDS...West to southwest 40 to 50 MPH with gusts up to 80 MPH
  possible. 

* IMPACTS...Mainly to transportation. Dangerous cross winds will 
  create an enhanced risk for vehicle blow overs along sections 
  of Interstates 80 and 25, including Arlington, Bordeaux, and 
  the Interstate 80 summit between Cheyenne and Laramie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ115-010000-
/O.UPG.KCYS.HW.A.0022.171101T1200Z-171102T0000Z/
/O.NEW.KCYS.HW.W.0028.171101T0600Z-171102T0000Z/
Laramie Valley-
Including the cities of Bosler and Laramie
359 AM MDT Tue Oct 31 2017

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM MDT
WEDNESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from midnight tonight to 6 PM MDT
Wednesday. The High Wind Watch is no longer in effect. 

* TIMING...Winds will increase late tonight and become strong by
  Wednesday morning. The strongest winds are expected during the
  late morning and early afternoon hours on Wednesday. 

* WINDS...West 35 to 45 MPH with gusts up to 70 MPH possible. 

* IMPACTS...Mainly to transportation, especially for light and
  high profile vehicles. Dangerous cross winds will occur along
  north to south oriented sections of roadway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ111-113-010000-
/O.EXA.KCYS.HW.A.0022.171101T1200Z-171102T0000Z/
Southwest Carbon County-Upper North Platte River Basin-
Including the cities of Baggs, Saratoga, and Encampment
359 AM MDT Tue Oct 31 2017

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY AFTERNOON...

The National Weather Service in Cheyenne has issued a High Wind
Watch, which is in effect from Wednesday morning through
Wednesday afternoon. 

* TIMING...Winds will increase after 3 AM MST Wednesday and 
  become strong after sunrise. High winds are expected to continue
  through the afternoon hours on Wednesday. 

* WINDS...Gusts to 65 mph possible.

* IMPACTS...Mainly to transportation, especially for light and
  high profile vehicles. Dangerous cross winds will occur along
  north to south oriented sections of roadway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$

WYZ101-104-105-107-109-118-119-010000-
/O.CON.KCYS.HW.A.0022.171101T1200Z-171102T0000Z/
Converse County Lower Elevations-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-East Platte County-Central Carbon County-
Central Laramie County-East Laramie County-
Including the cities of Bill, Douglas, Deer Creek, Glenrock, 
Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, 
Rawlins, Cheyenne, and Pine Bluffs
359 AM MDT Tue Oct 31 2017

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY AFTERNOON...

* TIMING...Winds will increase after 3 AM MST Wednesday and 
  become strong after sunrise. High winds are expected to continue
  through the afternoon hours on Wednesday. 

* WINDS...Gusts to 70 mph possible.

* IMPACTS...Mainly to transportation, especially for light and
  high profile vehicles. Dangerous cross winds will occur along
  north to south oriented sections of roadway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous
high wind event. Sustained winds of at least 40 mph...or gusts of
58 mph or stronger may occur. Continue to monitor the latest
forecasts.

&&

$$
618 
WWUS75 KCYS 312014
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
214 PM MDT Tue Oct 31 2017

...Very Strong Winds Likely Over A Large Part Of Southeast
Wyoming Tonight and Wednesday...

WYZ111-119-312115-
/O.CAN.KCYS.HW.A.0022.171101T1200Z-171102T0000Z/
Southwest Carbon County-East Laramie County-
Including the cities of Baggs and Pine Bluffs
214 PM MDT Tue Oct 31 2017

...HIGH WIND WATCH IS CANCELLED...

The National Weather Service in Cheyenne has cancelled the High
Wind Watch. 

Winds will be strong on Wednesday, possibly gusting to between 50
and 55 mph. Widespread wind gusts over 60 mph have become less
likely.

$$

WYZ104-105-107-109-113-118-010600-
/O.UPG.KCYS.HW.A.0022.171101T1200Z-171102T0000Z/
/O.EXB.KCYS.HW.W.0028.171101T1200Z-171102T0000Z/
Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County-
Central Carbon County-Upper North Platte River Basin-
Central Laramie County-
Including the cities of Seminoe Dam, Medicine Bow, Shirley Basin,
Wheatland, Guernsey, Rawlins, Saratoga, Encampment, and Cheyenne
214 PM MDT Tue Oct 31 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 6 PM MDT WEDNESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 6 AM to 6 PM MDT Wednesday. The
High Wind Watch is no longer in effect. 

* TIMING...Winds will increase after 3 AM MST Wednesday and 
  become strong after sunrise. High winds are expected to 
  continue through the afternoon hours on Wednesday. 

* WINDS...Gusts of 60 to 70 mph likely.

* IMPACTS...Mainly to transportation, especially for light and 
  high profile vehicles. Dangerous cross winds will occur along 
  north to south oriented sections of roadway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ101-010600-
/O.UPG.KCYS.HW.A.0022.171101T1200Z-171102T0000Z/
/O.EXB.KCYS.HW.W.0028.171101T1200Z-171101T2100Z/
Converse County Lower Elevations-
Including the cities of Bill, Douglas, Deer Creek, and Glenrock
214 PM MDT Tue Oct 31 2017

...HIGH WIND WARNING IN EFFECT FROM 6 AM TO 3 PM MDT WEDNESDAY...

The National Weather Service in Cheyenne has issued a High Wind
Warning, which is in effect from 6 AM to 3 PM MDT Wednesday. The
High Wind Watch is no longer in effect. 

* TIMING...Winds will increase after 3 AM MST Wednesday and become
  strong after sunrise. High winds are expected to continue
  through morning hours on Wednesday before subsiding Wednesday
  afternoon.

* WINDS...Gusts to 60 mph likely.

* IMPACTS...Mainly to transportation, especially for light and 
  high profile vehicles. Dangerous cross winds will occur along 
  north to south oriented sections of roadway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ106-110-116-117-010600-
/O.CON.KCYS.HW.W.0028.171101T0000Z-171102T0000Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
South Laramie Range Foothills-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, Vedauwoo, Whitaker, Federal, 
and Horse Creek
214 PM MDT Tue Oct 31 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO
6 PM MDT WEDNESDAY...

* TIMING...Winds will increase rapidly this evening and continue 
  through Wednesday. The strongest winds are expected on 
  Wednesday morning. 

* WINDS...West to southwest 40 to 50 MPH with gusts up to 80 MPH.

* IMPACTS...Mainly to transportation. Dangerous cross winds will 
  create an enhanced risk for vehicle blow overs along sections 
  of Interstates 80 and 25, including Arlington, Bordeaux, and 
  the Interstate 80 summit between Cheyenne and Laramie. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ115-010600-
/O.CON.KCYS.HW.W.0028.171101T0600Z-171102T0000Z/
Laramie Valley-
Including the cities of Bosler and Laramie
214 PM MDT Tue Oct 31 2017

...HIGH WIND WARNING REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM MDT WEDNESDAY...

* TIMING...Winds will increase late tonight and become strong by 
  Wednesday morning. The strongest winds are expected during the 
  late morning and early afternoon hours on Wednesday. 

* WINDS...West 35 to 45 MPH with gusts up to 70 MPH possible.

* IMPACTS...Mainly to transportation, especially for light and 
  high profile vehicles. Dangerous cross winds will occur along 
  north to south oriented sections of roadway. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Oct 30, 11:26 AM MDT, 2 hours 41 minutes earlier.

Area forecast discussion, Oct 30, 11:26 AM MDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1126 AM MDT Mon Oct 30 2017

.SHORT TERM...(Today - Tuesday Night)
Issued at 259 AM MDT Mon Oct 30 2017

A band of snow and light freezing drizzle tracked across southeast
WY and the western NE Panhandle early this morning, and has pushed
south of the WY-CO border per the latest KCYS radar loop. We would
expect to see conditions continue to improve today with decreasing
chances for precipitation and clearing skies by afternoon as drier
air punches southeast across the CWA. Deep mixing, coupled w/H7-H8
flow of 30 to 40 knots will yield windy conditions today mainly to
the east of I-25. Breezy conditions can be expected across much of
the area, however. High wind potential really ramps up for Tuesday
night as the GFS shows a 995 mb sfc low tracking across eastern MT
and a 120+ knot H25 jet approaching the Wyoming and Montana border
after 00z Wednesday. Low-level gradients will increase markedly by
06z, with the GFS suggesting a 70-80 meter H85/H7 CAG-CPR gradient
around that time. Meanwhile, H7-H8 flow will increase to 55-65 kts
which should yield a good chance for strong winds in the main wind
corridors of southeast Wyoming. There is a chance for a more wide-
spread high wind episode depending on subsidence aloft, so we will
want to keep a close eye on this over the next couple of days.

.LONG TERM...(Wednesday through Sunday)
Issued at 259 AM MDT Mon Oct 30 2017

Another Canadian clipper is expected to dive southeast through
Alberta and northeast Montana on Wednesday. This feature will
increase the pressure gradients across Wyoming on Wednesday and
result in a very windy day across the region. In fact, the local
wind models are advertising this potential as well, especially
over the wind prone areas. After this shortwave moves into the
northern Plains we may see a baroclinic zone try to develop over
northern Wyoming which may bring some snow to areas mainly north
of a Chadron to Lusk line. However, at this point snow amounts
will generally be on the light side. Some upper level ridging is
expected to take place as we head towards the weekend as an upper
level trof digs over the Pacific northwest. This will result
mild temperatures with afternoon highs in the 50s and 60s.
Another high wind event may be possible late next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1123 AM MDT Mon Oct 30 2017

Last of the persistent light snow and flurries is currently
exiting the area to the south. Some brief flurry activity and MVFR
ceilings may still affect areas between KCYS and KLAR through
early afternoon but skies should begin to clear from the north
shortly. VFR expected to prevail the remainder of the afternoon.
Gusty NW winds to 35kt are likely over the Panhandle through about
00Z. As southerly low level flow develops late tonight some lower
clouds may try to spread back in from the south with MVFR possible
by early morning around KCYS/KLAR/KSNY.

&&

.FIRE WEATHER...
Issued at 259 AM MDT Mon Oct 30 2017

No near-term fire weather concerns with cooler temperatures behind
the cold front. Dry and windy conditions are expected on Tuesday &
Wednesday, but at this time RH values are expected to remain above
critical thresholds.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...REC
AVIATION...DEL
FIRE WEATHER...CLH
Hazardous weather outlook, Oct 30, 5:42 AM MDT, 8 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
542 AM MDT Mon Oct 30 2017

WYZ101>119-311145-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
542 AM MDT Mon Oct 30 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong winds will develop on Tuesday night into Wednesday as
another disturbance moves through the area. There is also a chance
of snow late Wednesday night mainly north of a Wheatland to
Torrington line.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-311145-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
542 AM MDT Mon Oct 30 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

High Wind Watches in Wyoming, 2017Every high wind watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.